Alert archive / North Carolina / Flash Flood Watches in 2012
Flash Flood Watch 10, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood watch at Jul 11, 2012, 1:04 PM EDT for 4 counties in North Carolina; Grayson County, Smyth County, Tazewell County, Virginia. It was in force for 9 hr.
The area
The counties it named.
The facts
- Issued
- Jul 11, 2012, 1:04 PM EDT (17:04 UTC)
- Expired
- Jul 11, 2012, 10:20 PM EDT
- In force
- 9 hr
- Issued by
- NWS Blacksburg, VA
- Flood severity
- None
Counties Alleghany County, NC, Ashe County, NC, Watauga County, NC, Wilkes County, NC, Grayson County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 112 km from the middle of the area, began a volume at 17:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 5.1 hours before the alert went out and 145 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 44 J/kg
- Mixed-layer CIN
- -105 J/kg
- Mixed-layer LCL
- 774 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
158 WGUS61 KRNK 111704 FFARNK URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 104 PM EDT WED JUL 11 2012 ...HEAVY RAIN EXPECTED THIS AFTERNOON INTO TONIGHT... .THE CLASH OF A COOLER AND DRIER AIR MASS TO THE NORTH AND EAST WITH A MUCH WARMER AND MOISTER AIR MASS TO THE SOUTH AND WEST WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS THIS AFTERNOON INTO TONIGHT OVER EXTREME SOUTHWEST VIRGINIA SOUTH INTO THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. NCZ001-002-018-019-VAZ007-009-015-120000- /O.NEW.KRNK.FF.A.0010.120711T1704Z-120712T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...TAZEWELL...MARION...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY 104 PM EDT WED JUL 11 2012 ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA...ALLEGHANY NC...ASHE...WATAUGA AND WILKES. IN SOUTHWEST VIRGINIA...GRAYSON...SMYTH AND TAZEWELL. * THROUGH LATE TONIGHT * SLOWLY MOVING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN AREAS THAT HAVE RECEIVED SIGNIFICANT RAINFALL DURING THE PAST COUPLE OF DAYS. THE RESULTING RAPID RUNOFF MAY RESULT IN FLASH FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS AREAS OF POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$ WERT
2 follow-up statements
812 WGUS61 KRNK 112317 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 717 PM EDT WED JUL 11 2012 ...HEAVY RAIN EXPECTED INTO TONIGHT... .THE CLASH OF A COOLER AND DRIER AIR MASS TO THE NORTH AND EAST WITH A MUCH WARMER AND MOISTER AIR MASS TO THE SOUTH AND WEST WILL RESULT IN SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS INTO TONIGHT OVER EXTREME SOUTHWEST VIRGINIA SOUTH INTO THE MOUNTAINS AND FOOTHILLS OF NORTH CAROLINA. NCZ001-002-018-019-VAZ007-009-015-120730- /O.CON.KRNK.FF.A.0010.000000T0000Z-120712T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...TAZEWELL...MARION...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY 717 PM EDT WED JUL 11 2012 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 6 AM EDT THURSDAY... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA... INCLUDING THE FOLLOWING AREAS...IN NORTHWEST NORTH CAROLINA... ALLEGHANY NC...ASHE...WATAUGA AND WILKES. IN SOUTHWEST VIRGINIA...GRAYSON...SMYTH AND TAZEWELL. * UNTIL 6 AM EDT THURSDAY * SLOWLY MOVING SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE HEAVY RAIN IN AREAS THAT HAVE RECEIVED SIGNIFICANT RAINFALL DURING THE PAST COUPLE OF DAYS. THE RESULTING RAPID RUNOFF MAY RESULT IN FLASH FLOODING OF SMALL STREAMS AND CREEKS...AS WELL AS AREAS OF POOR DRAINAGE. PRECAUTIONARY/PREPAREDNESS ACTIONS... A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. && $$
304 WGUS61 KRNK 120220 FFARNK FLOOD WATCH NATIONAL WEATHER SERVICE BLACKSBURG VA 1020 PM EDT WED JUL 11 2012 NCZ001-002-018-019-VAZ007-009-015-120330- /O.CAN.KRNK.FF.A.0010.000000T0000Z-120712T1000Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ ASHE-ALLEGHANY NC-WATAUGA-WILKES-TAZEWELL-SMYTH-GRAYSON- INCLUDING THE CITIES OF...WEST JEFFERSON...SPARTA...BOONE... WILKESBORO...TAZEWELL...MARION...INDEPENDENCE...WHITETOP... TROUTDALE...VOLNEY 1020 PM EDT WED JUL 11 2012 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA HAS BEEN CANCELED. RAINFALL ACROSS THE FLASH FLOOD WATCH AREA HAS TAPERED OFF TO JUST LIGHT RAIN OR SPRINKLES IN MOST AREAS. ADDITIONAL HEAVY RAINFALL IS NOT EXPECTED DURING THE OVERNIGHT HOURS TONIGHT OR THE EARLY MORNING HOURS THURSDAY. THUS...THE FLASH FLOOD WATCH FOR NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA HAS BEEN CANCELED. A NEW ROUND OF HEAVY RAIN AND ISOLATED THUNDERSTORMS IS EXPECTED TO SPREAD BACK INTO THIS REGION LATE THURSDAY INTO FRIDAY. ADDITIONAL HEAVY RAIN CAN BE EXPECTED AT THAT TIME. THE GROUND IN THIS AREA REMAINS SATURATED FROM PREVIOUS RAINFALL. A NEW FLASH FLOOD OR FLOOD WATCH MAY BE ISSUED LATER TONIGHT OR THURSDAY FOR THURSDAY NIGHT AND FRIDAY IF NEW MODEL DATA CONTINUES TO SUPPORT THE DEVELOPMENT OF HEAVY RAIN ACROSS THIS REGION DURING THAT TIME FRAME. STAY TUNED TO NOAA WEATHER RADIO OR COMMERCIAL RADIO AND TELEVISION FOR THE LATEST WEATHER INFORMATION. $$ RAB
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 8:39 AM EDT, 4 hours 25 minutes earlier.
Area forecast discussion, Jul 11, 8:39 AM EDT, 4 hours 25 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 839 AM EDT WED JUL 11 2012 .SYNOPSIS... A STATIONARY FRONT ACROSS NORTH CAROLINA STILL HELPING TO PRODUCE SCATTERED SHOWERS AND A FEW THUNDERSTORMS ALONG AND TO THE NORTH OF IT AGAIN TODAY AND TONIGHT. THIS BOUNDARY SLIPS FURTHER SOUTH ON THURSDAY AND FRIDAY AS AN IMPULSE LIFTS NORTH INTO THE OHIO VALLEY BRINGING BETTER CHANCES FOR RAINFALL FROM THE WEST. && .NEAR TERM /THROUGH TONIGHT/... AS OF 830 AM EDT WEDNESDAY... MADE SOME QUICK CHANGES TO GRIDDED FIELDS ACROSS SOUTHSIDE VA INTO NORTH CENTRAL NC TO ACCOUNT FOR WIDESPREAD SHOWERS OVER OR MOVING INTO THAT AREA. LATEST RUN OF THE LOCAL WRF MODEL DEPICTS THIS SCENARIO QUITE WELL. GENERALLY FOLLOWED WRF MODEL PROJECTION FOR THE NEXT SEVERAL HOURS...THAT INDICATES AREA OF SHOWERS TO GRADUALLY WANE OVER THE AREA BY LATE MORNING WITH PASSAGE OF SUBTLE SPEED MAXIMA UNTIL INFLUENCE OF NEXT UPSTREAM SHORT WAVE OVER NORTH CENTRAL TENNESSEE AND DAYTIME HEATING RESULTS IN RESURGENCE OF CONVECTION DURING THE AFTERNOON HOURS AS CURRENTLY DEPICTED BY EXISTING SET OF GRIDDED FIELDS. AS OF 705 AM EDT WEDNESDAY... LARGE SCALE PATTERN CONTINUES TO SHOW A BROAD TROUGH OVER THE EASTERN CONUS AND UPPER RIDGE BACK OVER THE ROCKIES WITH FAIRLY WEAK WSW FLOW ALOFT INTO THE SOUTHERN APPALACHIANS. AT THE SURFACE A WEAK HIGH TO OVER THE EASTERN GREAT LAKES IS MAINTAINING A FAIRLY MOIST EASTERLY FLOW UP TO ABOUT H85 INTO THE MID-ATLANTIC AS WELL. THIS IS BRINGING PLENTY OF CLOUDS INTO THE AREA ALTHOUGH SOME BREAKS ARE OCCURRING AS WELL. SURFACE FRONTAL BOUNDARY REMAINS MORE OR LESS STATIONARY OVER THE CAROLINAS TODAY AND SEVERAL IMPULSES OF LOW PRESSURE ARE FORECAST TO MOVE ALONG THE BOUNDARY WITH UPPER SUPPORT FROM JET STREAK OVER NEW ENGLAND. CONSIDERABLE GRADIENT IN MOISTURE PERSISTS OVER THE CWA THIS MORNING...SPC MESO ANALYSIS (10Z) SHOWS PWATS RANGING FROM 1.2 INCHES FAR NW TO 1.7 INCHES FAR SE WHILE 2-INCH PLUS VALUES REMAINING SOUTH ACROSS THE CAROLINAS. CONTINUING QUESTION REMAINS HOW FAR NORTH THE PRECIP ACTUALLY GETS TODAY AND TONIGHT. FORECAST MODELS AND HPC ARE IN PRETTY GOOD AGREEMENT ON THE OVERALL PATTERN...KEEPING HEAVIEST PRECIP OVER OUR NC COUNTIES WITH AMOUNTS RANGING UP TO 1 INCH OVER THE FAR SOUTHERN RIVER BASINS BY 12Z THURSDAY...WHILE THE FAR NW RIVER BASINS MAY SEE LITTLE IF ANY. IF THIS HOLDS NO FLOOD THREAT IS LIKELY TO EXIST THIS FAR NORTH IN FACT FOR MOST AREAS ANY RAINFALL WILL BE HIGHLY BENEFICIAL. WITH EXTENSIVE CLOUD COVER TEMPS TO REMAIN A LITTLE BELOW NORMAL IN THE DAY AND ABOVE NORMAL AT NIGHT...WITH PATCHY FOG POSSIBLE TOWARD DAYBREAK. && .SHORT TERM /THURSDAY THROUGH FRIDAY NIGHT/... AS OF 330 AM EDT WEDNESDAY... SURFACE HIGH PRESSURE ALONG THE MID ATLANTIC SHORE WILL KEEP LOW LEVEL FLOW EASTERLY AND TEMPERATURES COOL AND BELOW NORMAL INTO FRIDAY. 85H THETA-E BOUNDARY RETREATING TO THE NORTH AND WITH AN EASTERLY FLOW AND ABUNDANT MOISTURE...THERE WILL BE A CHANCE FOR RAIN AND/OR DRIZZLE EACH PERIOD. AREAL COVERAGE OF RAIN NOT TO IMPRESSIVE OUTSIDE OF EASTERN SLOPES AND THE SOUTHWEST CORNER OF RNK CWA. DURATION OF RAIN EACH PERIOD IS A LITTLE MORE DIFFICULT TO FORECAST AND LIKELY DEPENDENT ON TIMING OF SLOW MOVING SHORT WAVES OVER THE AREA. AT THIS TIME...NOT SEEING ANY FLOOD THREAT WITH QPF AT ITS HIGHEST...BEING A QUARTER OF AN INCH IN EACH PERIOD. RAINFALL AMOUNTS COULD BE HIGHER IF A STRONGER SHORT WAVE PIVOTS OVER THE REGION AND THE WEDGE INVERSION ERODES. THE STRONGER WAVE LOOKS TO REMAIN TO THE WEST WITH AN UPPER LEVEL LOW OVER THE MID MISSISSIPPI VALLEY. THE GFS IS BY FAR THE WETTEST AND MOST BULLISH ON RAINFALL AMOUNTS HEADING INTO THE WEEKEND. KEPT POPS IN THE 30-60 PERCENT RANGE. QPF/POP GRIDS ARE A BLEND OF NAM/ECMWF. LOW CLOUDS AND RAIN WILL KEEP TEMPERATURES BELOW NORMAL THURSDAY AND FRIDAY...MID TO UPPER 70S ACROSS THE WEST AND LOW 80S IN THE EAST. NORMAL OVERNIGHT LOWS ARE EXPECTED. && .LONG TERM /SATURDAY THROUGH TUESDAY/... AS OF 300 PM EDT TUESDAY... TEMPS WARM AGAIN AS AN UPPER RIDGE STRENGTHENS OFF THE CAROLINA COAST AND THE BOUNDARY MOVES NORTH OF OUR REGION TO THE GREAT LAKES. TEMPS WILL WARM AGAIN AS H85 TEMPS MOVE TO NEAR +20C. INSTEAD OF UPSLOPE/EASTERLY FLOW GENERATING PRECIP...INSTABILITY AT THE END OF THE WEEKEND INTO EARLY NEXT WEEK WILL BE RESPONSIBLE FOR MORE PULSE TYPE THUNDERSTORMS. && .AVIATION /13Z WEDNESDAY THROUGH SUNDAY/... AS OF 710 AM EDT WEDNESDAY FRONTAL BOUNDARY AND ASSOCIATED RAINFALL MAINLY SOUTH OF THE CWA AND TERMINALS TODAY AND BUT PASSING SHOWERS ARE POSSIBLE AND PLAYED AS VCSH FOR SEVERAL HOURS AT THE TAF SITES TODAY ALTHOUGH TIMING QUITE DIFFICULT. REDUCED CIGS/VSBYS PSBL DURING THESE SHOWERS BUT NOT LIKELY TO BE PERSISTENT ENOUGH FOR A PREVAILING CONDITION. ONLY KEPT DAN WITH THUNDER CHANCES IN VCTS AS INSTABILITY IS REALLY PRETTY LOW TODAY. PLENTY OF CLOUDS BUT MOSTLY OF THE MID- AND HIGHER VARIETY...ALTHOUGH SOMEWHAT LOWER AND THICKER FURTHER SOUTH. LATE NIGHT/EARLY MORNING LOCALIZED FOG AREAS AT DAN/LYH/BCB MAINLY IN MVFR RANGE...WITH POTENTIAL FOR IFR CIGS/VSBYS AT LWB AS IS TYPICAL. WINDS WILL BE GENERALLY LIGHT TODAY AND TONIGHT WITH AN EASTERLY COMPONENT. THE FRONT IS FORECAST TO SINK SLOWLY SOUTHWARD THURSDAY BUT CHANCES FOR SCATTERED PRECIPITATION WILL CONTINUE INTO POSSIBLY THURSDAY WITH CORRESPONDING REDUCTIONS IN CIGS/VSBYS. THE FRONT COULD LIFT BACK TOWARD THE NORTH BY THE WEEKEND WHICH WOULD AGAIN INCREASE POPS AND AFFECT FLIGHT CONDITIONS. && .EQUIPMENT... N0AA ALL HAZARDS RADIO HINTON TRANSMITTER WAS STILL OFF THE AIR DUE TO COMMERCIAL POWER NOT REACHING THE SITE. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...NONE. NC...NONE. WV...NONE. && SYNOPSIS...PC/SK NEAR TERM...PC/WERT SHORT TERM...RCS LONG TERM...KM AVIATION...PC/RAB EQUIPMENT...
Hazardous weather outlook, Jul 11, 12:50 PM EDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 1250 PM EDT WED JUL 11 2012 VAZ010>014-016>020-022>024-032>035-043>047-058-059-WVZ042>045-121700- BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CARROLL-FLOYD-CRAIG- ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN- BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-BUCKINGHAM- HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-GREENBRIER- 1250 PM EDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND SOUTHEAST WEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ001>006-018>020-VAZ007-009-015-121700- ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES- YADKIN-TAZEWELL-SMYTH-GRAYSON- 1250 PM EDT WED JUL 11 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH CAROLINA...NORTHWEST NORTH CAROLINA AND SOUTHWEST VIRGINIA. .DAY ONE...THIS AFTERNOON AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS...SOME PRODUCING HEAVY RAIN...WILL OCCUR OVER EXTREME SOUTHWESTERN VIRGINIA SOUTH INTO THE MOUNTAINS AND FOOTHILLS OF NORTHWESTERN NORTH CAROLINA...AND AS FAR EAST AS PORTIONS OF NORTH CENTRAL NORTH CAROLINA. HEAVY RAIN FALLING OVER AREAS THAT HAVE ALREADY RECEIVED SIGNIFICANT RAIN OVER THE PAST COUPLE OF DAYS WILL RESULT IN RAPID RUNOFF...WHICH MAY LEAD TO LOCAL FLOODING ISSUES...ESPECIALLY IN AREAS OF POOR DRAINAGE. MOTORISTS TRAVELING NEAR LOW WATER CROSSINGS OR OTHER AREAS PRONE TO FLOODING DUE TO POOR DRAINAGE ARE URGED TO EXERCISE CAUTION AND NOT ATTEMPT TO DRIVE THROUGH AREAS WHERE WATER IS OF UNKNOWN DEPTH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. WERT
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 1:13 PM EDT | Areal Flood Advisory | RNK | Ashe, Watauga | 6 hr |
| Jul 10, 10:59 PM EDT | Special Weather Statement | RNK | City of Covington | 61 min |
| Jul 11, 4:16 PM EDT | Special Weather Statement | RNK | Halifax, City of Danville, City of Martinsville | 59 min |
| Jul 11, 4:58 PM EDT | Special Weather Statement | RNK | Pittsylvania | 32 min |
| Jul 11, 5:52 PM EDT | Special Weather Statement | RNK | Franklin, Henry, Patrick, City of Martinsville | 53 min |
Nearby
Flash Flood Watches in North Carolina, 2012Flash Flood Watches in Virginia, 2012Every flash flood watch in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.